Broke down

I broke down and went to the Dr for some sleep meds. I'm at 5 weeks on my new dose of levothyroxine, but they did labs anyway. Saw a different Dr in the practice and she thinks I have been over medicated. Told me to go off the 100 mcg back down to 75 until we get results. She also said my stomach problems like constipation(sometimes diarrhea) and lack of appetite can be sign of hyperthyroid. Has anyone experienced this when hyperthyroid?

16 Replies

oldestnewest
  • Hi Mary

    I did a bit of homework & looked back at your posts for clues -

    you were Hypo for 10 years and were on 75mcg Levo,

    after annual bloods TSH 9.1 and free T4 1.1 (in range) Levo was increased to 100 mcg.

    Did you have insomnia & sleeping pills before your increase anyway?

    Have you checked B12 for your lightheadedness?

    A quarter of us hypos have low B12 levels, this & low stomach acid can also cause stomach issues and malabsorption. You may be low in other nutrients, vital minerals - iron,ferritin, folate, D3. (and magnsium especially if on PPIs like omaprezole)

    Hyper symptoms are usually feeling wired, hot & bothered & palpitations - everyone's different 'tho. I have no appetite either.

    Insomnia can ease with optimal treatment, someone suggested taking it before bedtime - works for me too. Also Levo needs nutrients to work.

    Hope you feel better soon. J :D

  • I didn't have chronic insomnia before the increase. I just had B12 and iron checked today. Will hear news tomorrow. My stomach started to feel off right before my increase, but every four or five days since increase I start to feel nausea and can't eat. This new Dr thinks the increase was too much for me to handle. As far as feeling wired...I don't know. I'm so tired from lack of sleep it may be masking it.

  • Lack of appetite and nausea are often signs of adrenal/cortisol problems, but the NHS doesn't recognize anything other than full blown Addisons or Cushings. Also need to make sure that your ferritin, folate, selenium and B12 are optimal so that your body can copy with an increase.

  • Constipation when hyper? absolutely not in my case!

  • For me, lack of appetite and constipation are hypo symptoms. When hyper it can be more difficult to get to sleep or stay asleep but early waking for me is also a hypo symptom. We are all different. If you do what your doctor says and she's right then your problems will disappear. If you find that you're getting worse, you'll know she's wrong on this occasion and could then increase the dose. Beware of the tests they are not reliable for everyone. The most important thing is to adjust dose until you feel well. I've found that doctors always assume that insomnia means hyper, but in my experience it is more often hypo.

  • I did wake early at times before the dose increase. I never had a problem falling asleep. Now I can lay in bed all night and never sleep. I just don't seem to be getting near wellness as I used to in the past. Can an overdose of levothyroxine make you feel worse than where you started?

  • If doctor thinks your body can't take the increase then may be you need to raise more slowly, cut pills in half and add every other day, then daily depending on how you feel. It doesn't make sense putting you back down to something that wasn't working for you

  • NEVER let your doctor reduce your meds based on blood tests alone!

  • I get diarrhoea or need to do multiple poops per day with hyper. It's the one time I have consistent loose stools without taking or using anything to go.

    I also felt very active - in a jittery, wired way but at the same time I felt exhausted. If I lay down I felt as if I was vibrating inside and if I was active I felt short of breath. With hypo I feel exhausted but slow - brain feels mushy, apathetic, just want to lie down and can't be bothered with anything. Think sedated (hypo) versus taken a speeding up drug (hyper).

    Nausea and lack of appetite could be either way I think or it could be something completely unrelated to thyroid. Your GP is groping around in the dark for answers rather than waiting for the test results. If you are going to the poop loads, have a high heart rate and feel 'on edge' then that seems more hyper than being constipated and lack of appetite, but then we are all different.

  • The bad insomnia(not being able to fall asleep at all for days) makes me and Dr think I'm over medicated. I'm only 3 days away from 6 week mark for meds and I should have at least some improvement in my overall health shouldn't I?

  • Yes, the wired but tired feeling of too much can cause insomnia, but it can also be adrenal related IMHO. Sometimes the dose increases can bring out underlying adrenal or nutrional issues (deficiencies). Unfortunately getting NHS adrenal help is hard unless you have full blown Addison's.

    It took me longer than 6 weeks to see tangible improvement - but I'm on NDT and was increasing larger amounts because I was extremely poorly (I also have other diseases impacting and confusing the situation). I did find that, for me, dose increases did/do highlight underlying issues such as severe vit D deficiency.

    One thing you could look at is whether 75 one day alternating 100 the next might work for you if 75 is too little and 100 too much.

    Also do you know if your T4 is converting well into T3... Could be that you are high in T4 but lowish in T3 so might feel a mix of hypo and hyper symptoms. If your GP is testing free T3 as well as free T4 that will help you to check that.

  • You really need to get copies of your blood test results with the reference ranges. Without them you are just floundering around in the dark with no idea of how to begin fixing your problem.

    You also need to get levels of ferritin, iron, vitamin D, vitamin B12 and folate tested. (The doctor or the labs may refuse to do iron, but there is no harm in asking.) And again, once the tests are done you need to get a copy including reference ranges. Once you've done that post the results on here in a new question.

    Based on your references to adrenaline in earlier posts I suspect your problem is actually caused by adrenal problems. To test this you have to do a test privately called an adrenal stress profile test from Genova Diagnostics.

    thyroiduk.org.uk/tuk/testin...

    gdx.net/uk/product/27

    Look at the description/analytes/requirements tabs on the above link, and also read the additional resources links on the right of the page. Do some searching on this forum for info about getting discounts on the price.

    I suffered lifelong insomnia. I have/had high cortisol and I suspect I've had it all my life. The thing that helped me the most in getting to sleep was fixing my nutritional deficiencies. The knock-on effect of doing so was to reduce adrenaline throughout the day. It isn't a quick fix, sorry.

    In the meantime, try taking magnesium citrate as part of your night time routine. I take 300mg just before bed. It may help a little bit.

    The other advice I would give is, don't assume that you will find just one tablet that will fix your problems. You may find that getting to sleep involves a whole range of things, from changing the times you do things, changing your habits, taking vitamin and mineral pills, changing the times that you take pills, getting your thyroid medicine up to the correct level... Getting thyroid meds right will require you to work on your nutrition. Without sufficient iron for example you won't be able to tolerate enough meds so you will remain hypothyroid.

    Incidentally, your doctor referred to you being hyperthyroid as a result of taking more thyroid meds. This is a nonsense, and is one of my pet hates. You cannot be made hyperthyroid by taking too high a dose of thyroid meds, but you can be over-medicated.

  • Just got the call from my Dr and I am over-medicated. My TSH was .006 (range is .45-4.5) . I forgot what free T4 was, but it was high.

  • That is astonishing! I've never seen a reduction of TSH from over 9 to practically zero with just the addition of 25mcg levo before.

    I would be curious to know what your FT3 and reverse T3 were, but unfortunately we usually have to pay for private testing to find out those levels.

  • She tested T3, but I forgot what she said. I am going to check online once she puts in results. B12, iron and vitamin D were all good. I can't believe in 5 weeks that this happened. I normally don't have such a drastic reaction to a new dose.

  • Please post the B12, iron and vit D results you had. I think you have to humour us, because otherwise we will just keep asking. :D

You may also like...